Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 354, NWS Atlanta, GA

July 6, 2005Fayette County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 6, 2005, 6:59 PM EDT for Fayette County, Georgia. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2005, 6:59 PM EDT (22:59 UTC)
Expired
Jul 6, 2005, 7:45 PM EDT
In force
46 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Fayette County, GA

The radar

The Atlanta radar (KFFC), 4 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 7:20 PM EDTTSTM WND DMGPeachtree City, GASEVERAL TREES DOWN THROUGHOUT THE COUNTY
Jul 6, 7:38 PM EDTHAIL 0.881 E Peachtree City, GADIME TO NICKEL SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 3:45 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.0 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 062259
SVRFFC
GAC113-062345-
/O.NEW.KFFC.SV.W.0354.050706T2259Z-050706T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
659 PM EDT WED JUL 6 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 745 PM EDT

* AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTH OF PEACHTREE
  CITY...AND MOVING NORTH AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANDY
  CREEK AND FAYETTEVILLE.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3335 8464 3326 8447 3348 8436 3353 8459

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:30 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 6, 5:30 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT WED JUL 6 2005

.SHORT TERM...
CINDY REMAINS THE FOCUS THROUGH THURSDAY. THE REMNANTS OF THE
TROPICAL STORM WILL BE MOVING NORTHEAST OUT OF ALABAMA INTO NORTH
GEORGIA THIS EVENING. STILL EXPECT FAIRLY HEAVY RAINFALL ACROSS THE
NORTHERN AND WESTERN GEORGIA AREAS...SO I HAVE LEFT THE FLOOD WATCH
IN EFFECT UNCHANGED FOR NOW. SYSTEM MOVES OUT LATER IN THE DAY
THURSDAY THROUGH THURSDAY EVENING...ENDING PRECIPITATION. FRIDAY
LOOKS FAIRLY DRY IN THE WAKE OF THIS SYSTEM...BUT SUFFICIENT RESIDUAL
MOISTURE ALONG WITH EASTERLY FLOW FOR ISOLATED TO SCATTERED
CONVECTION TO BEGIN AGAIN BY SATURDAY.

.LONG TERM...
NEXT WEEKS SPECIAL GUEST STAR APPEARS TO BE DENNIS...AS TPC AND GFS
MODEL BRING THE NEXT TROPICAL SYSTEM INTO THE GULF OF MEXICO OVER THE
WEEKEND. CURRENT FORECAST TRACK BRINGS DENNIS TO THE CENTRAL GULF
COAST EARLY MONDAY AS A FAIRLY STRONG HURRICANE. GFS MODEL THEN TAKES
THE SYSTEM NORTHWEST INTO THE MISSISSIPPI VALLEY AND EVENTUALLY INTO
OKLAHOMA BY MID WEEK AS A LARGE RIDGE OF HIGH PRESSURE BUILDS OVER
THE EASTERN U.S.  THIS IS A RATHER UNUSUAL PATH FOR A GULF COAST
TROPICAL SYSTEM TO FOLLOW...SO CONFIDENCE IN THE FINAL OUTCOME IS A
BIT LOW. WILL KEEP THE EXTENDED FORECAST INTENTIONALLY VAGUE FOR NOW
UNTIL WE GET A BETTER IDEA OF HOW THIS WILL ALL PAN OUT.
&&

.AVIATION...
CINDY SPREADING SHOWERS AND THUNDERSTORMS (SOME STRONG) INTO WESTERN
PORTIONS OF THE COUNTY WARNING AREA AT THE MOMENT...AND LOOK FOR
WIDESPREAD PRECIP TO CONTINUE OVER THE AREA THROUGH THE NIGHT INTO
EARLY THURSDAY. WILL GENERALLY KEEP CIGS IN THE MVFR TO VFR RANGE
DURING THE EVENING...THEN LOWERING INTO THE IFR RANGE FROM WEST TO
EAST AFTER MIDNIGHT. LOOK FOR LIFR TO IFR CIGS TO BE THE RULE BY
08Z. WILL GRADUALLY LIFT CIGS BACK INTO THE MVFR RANGE AFTER
SUNRISE. VSBYS GENERALLY IN THE 3 TO 5 MILE RANGE IN SHOWERS...AOB 1
MILE POSSIBLE IN TSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         69  84  70  90 / 100  40  20  20
ATHENS          69  84  68  91 /  70  70  30  20
GAINESVILLE     69  82  68  90 / 100  70  30  20
ROME            68  83  68  91 / 100  40  20  20
COLUMBUS        73  88  72  93 /  60  40  20  20
MACON           72  89  71  93 /  60  40  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...FLOOD WATCH IN EFFECT FROM 4 PM WEDNESDAY UNTIL 5 PM EDT
      THURSDAY FOR THE FOLLOWING ZONES...BALDWIN...BANKS...
      BARROW...BARTOW...BUTTS...CARROLL...CATOOSA...CHATTOOGA...
      CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...DADE...
      DAWSON...DEKALB...DOUGLAS...FANNIN...FAYETTE...FLOYD...
      FORSYTH...GILMER...GORDON...GREENE...GWINNETT...HALL...
      HANCOCK...HARALSON...HARRIS...HEARD...HENRY...JACKSON...
      JASPER...JONES...LAMAR...LUMPKIN...MADISON...MERIWETHER...
      MONROE...MORGAN...MURRAY...MUSCOGEE...NEWTON...NORTH
      FULTON...OCONEE...OGLETHORPE...PAULDING...PICKENS...PIKE...
      POLK...PUTNAM...ROCKDALE...SOUTH FULTON...SPALDING...
      TALBOT...TALIAFERRO...TOWNS...TROUP...UNION...UPSON...
      WALKER...WALTON...WARREN...WHITE...WHITFIELD...AND WILKES.

&&

20

In the hours before

Local storm report, Jul 6, 6:26 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
626 PM EDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     GLENN                   33.15N 85.20W
07/06/2005                   HEARD              GA   EMERGENCY MNGR

            POSSIBLE TORNADO

&&

TM
Local storm report, Jul 6, 6:40 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
640 PM EDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     2 N DURAND              32.95N 84.77W
07/06/2005                   MERIWETHER         GA   LAW ENFORCEMENT

            SEVERAL TREES DOWN. POSSIBLE TORNADO

&&

TM

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:37 PM EDTTornado WarningFFCHarris, Muscogee38 min
Jul 6, 5:02 PM EDTTornado WarningFFCTroup28 min
Jul 6, 5:14 PM EDTTornado WarningFFCHarris31 min
Jul 6, 5:19 PM EDTTornado WarningFFCHeard41 min
Jul 6, 5:20 PM EDTTornado WarningFFCStewart15 min
Jul 6, 5:46 PM EDTTornado WarningFFCMeriwether44 min
Jul 6, 6:29 PM EDTTornado WarningFFCMeriwether23 min
Jul 6, 6:44 PM EDTTornado WarningFFCCoweta31 min
Jul 6, 6:53 PM EDTTornado WarningFFCHarris22 min
Jul 6, 7:05 PM EDTTornado WarningFFCFayette25 min
Jul 6, 7:37 PM EDTSevere Thunderstorm WarningFFCFayette23 min
Jul 6, 7:42 PM EDTTornado WarningFFCMeriwether18 min
Jul 6, 7:53 PM EDTSevere Thunderstorm WarningFFCClayton37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.